Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Gastroenterology | Infections | Internal Medicine | Nursing | Ophthalmology | Journal

Back to Journal Articles

Hypertension Ups Retinopathy Risk With HCV Treatment

Last Updated: August 02, 2012.

 

Screening for PegIFNα-associated retinopathy deemed cost-effective

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
For patients with hepatitis C virus treated with pegylated interferon alpha and ribavirin, retinopathy occurs frequently, especially in those with hypertension, according to a study published in the August issue of Hepatology.

THURSDAY, Aug. 2 (HealthDay News) -- For patients with hepatitis C virus (HCV) treated with pegylated interferon alpha (PegIFNα) and ribavirin, retinopathy occurs frequently, especially in those with hypertension, according to a study published in the August issue of Hepatology.

Stela Vujosevic, M.D., from IRCCS in Rome, and colleagues examined the frequency and clinical significance of retinopathy in 97 consecutive HCV patients treated with PegIFNα and ribavirin. Ophthalmologic examination was performed before therapy initiation (baseline), at three and six months (3T and 6T) of therapy, and three months after the end of therapy (3ET).

The researchers found that 55.7 percent of patients were treated with PegIFNα 2a and 44.3 percent were treated with PegIFNα 2b. Retinopathy developed in 30.9 percent of patients. Age, metabolic syndrome, hypertension, cryoglobulinemia, and preexisting intraocular lesions at baseline were significantly associated with retinopathy during treatment. Hypertension was the only variable independently associated with PegIFNα-associated retinopathy on multivariate analysis (hazard ratio, 4.99). Retinopathy was significantly more frequent in patients with hypertension versus those without hypertension, at all time points (18.5 versus 5.7 percent at baseline; 48.1 versus 15.7 percent at 3T; 68.0 versus 19.1 percent at 6T; 32.0 versus 6.2 percent at 3ET). Compared with thyroid-stimulating hormone screening, screening for PegIFNα-associated retinopathy was deemed cost-effective.

"Retinopathy is frequent during treatment with PegIFNα and ribavirin, especially in hypertensive patients, who may develop serious complications," the authors write.

Abstract
Full Text (subscription or payment may be required)

Copyright © 2012 HealthDay. All rights reserved.


Previous: Rabies Virus Exposure Linked to Possible Natural Resistance Next: Taxane-Induced Neuropathy Not Tied to Breast Cancer Outcome

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.